I'm new here and have a question

Hi, New here, diagnosed with sero positive migratory RA in Feb this year. I was put on methotrexate tablets at the standard starting dose but suffered hellish headaches that lasted 3-5days and was taken off these and put on a low dose of leflunomide. Because I had a gastroplexy last year, the arthritis surfaced during the recovery period, I am limited to what I can take. My question is has anybody who has suffered the excessive headaches with methotrexate tablets changed to injections and the headaches eased, I know that when it works..it works as two of my brothers also have RA and it has been a wonder drug for them without causing them the headaches?

Last edited by

13 Replies

oldestnewest
  • Hi Greenfiddle and welcome to the site. We do speak to people on the helpline who find that switching to the injectable form of methotrexate helps with the side effects that they have experienced with the tablets. Not had anyone talk about headaches specifically yet though.

    Hopefully you will get some replies from others who have had the same issues as you and have found switching worked for them.

    Regards

    Beverley (NRAS Helpline)

  • Thank you Beverley. The NRAS was suggested by the team at the Nuffield, Oxford, as being " the place to go" for help and information, and I have found it to be just that. I am already doing the exercises suggested on your site, the physio demonstrating them is from the Nuffield so I feel in very good hands.

  • That's very nice to hear Greenfiddle.

  • I experienced terrible headaches/migraines at 17.5mg but I went down to 15mg injections for a while and they improved. I'm back up to 17.5 and no headaches. I have to juggle the dose occasionally if I'm having side effects but generally fine now. If you can, persevere. I nearly didn't but glad in retrospect.

  • Hi elmo333, thanks.. I did persevere for 2 months, but spent the last month of that unable to function for almost the whole of each week.... took the methotrexate tablets on a Monday. I am perseving through the effect the leflunomide is having on my bowels (sorry) but as I know she is planning to add in another medication I was wondering if there was another way with the methotrexate, which as I've said, I know works.

    I have suffered with migraines lasting 3-4 days 2 or 3 times a month since I was 14 , now 61, and managed to raise 4 children, work etc around those but the methotrexate headaches completely floored me. Strangely my migraines stopped as soon as my stomach problems started and have not returned since the surgery so I was thinking if I bypassed the stomach with the methotrexate I might tolerate it better. I am glad to hear that you have had a good result changing to the injections.

    Thanks for taking the time to reply.

  • Could be worth a try with the injections. They certainly helped with the nausea I had. 2 months is a long time. I do know what you mean though, the headaches were so bad that I saw numerous gps and even went to a and e once. It felt like there was something very wrong. I didn't even link them with mtx for weeks. I hope you find a solution. Take care!

  • Hi greenfiddle , I have a problem with headaches and migraines. The injections did eliminate many of the side effects. Migraines is also an autoimmune condition and may not be directly related to MTX.

    I could not take Humira or Orencia as they gave me killer headaches and back pain. Still blown away by how much pain can be caused by a chemical reaction. But try injections, it made it tolerable.

  • Hi greenfiddle, I had MTX headaches and very debilitating fatigue on the tablets, reluctantly tried the injections and relieved to say the headaches are less severe...I also do the injections in the evening so as to sleep off the side effects....also make sure you take the folic acid tablets on all but injection day, and drink plenty of water..it seems like forever before you notice a difference in the RA swelling and pain, but one day you wake up and realise that actually you feel better than you did..I would definitely give MTX injections a chance. Good luck kate

  • Thank you all for your replies. It looks as though it is worth trying the injections and I will discuss this with my rhumatologist next week and see if she agrees.

  • Hi I had unbearable headaches on MTX pills like the worst hangover ever but more severe and with no escape. I asked to try MTX injections after 4 weeks as felt I could not go on with MTX otherwise. I don't get the severity of headache with this metoject although do get headaches still, but not always. Folic acid on the 2 following days after MTX seems to help. I also inject at night and then sleep although often wake up during the night feeling strange after mtx. Good luck

  • I started with sudden stabbing pains (like someone had stuck a javelin in my head) in my left temple two months after starting Methotrexate.

    I had to be investigated for temporal arteritis (it wasn't) and as suspected by my Rheumatologist it was a side effect to taking Methotrexate. I came down to the minimum dose, 7.5mg for a month and the pains stopped. I then increased by one extra tablet each month to escalate the dose slowly with no problems. So building up slowly really helped.

    I do get the odd niggle of pain there, and I get migraines associated with hormones, but I've had them for many years before starting in Methotrexate.

    Also found that my brain fog lifted after six months taking the methotrexate.

    Hope you find a way that works for you. Methotrexate has definitely helped my RA.

  • Hi Greenfiddle

    I take MTX. I got what I called the 'MTX headache' the day after taking my MTX. It was the pits. But I found the perfect solution. On the day I took MTX I increased the amount of water I drank from my usual 6 glasses a day to 8. This resulted in no headache at all.

    In Jan of this year I moved from 15mg to 17.5mg with the aim of getting rid of the last bit of stiffness in the morning - this worked but brought with it gut issues so I was moved on to jabs. The jabs resulted in no 'MTX headache' at all ie I do not need to up my water on MTX day.

    If it was me I would give the increase in water a go first rather than moving on to jabs.

    The advice re increasing water came via this Forum. I just typed in MTX and headaches and folks came back saying an increase in water worked for them.

    Good luck with whatever you decide to do.

    Joy

  • Thank you Blighty , Fiona and Joy. I am lucky in my rhumatologist and she has always been willing to talk and listen, so I'm going to discuss this with her next week. I was told the thing about drinking plenty of water by the specialist nurse at clinic and followed that advice, maybe this another thing that works for some and not others. I am grateful for all the advice and am pleased that some have found a solution that works for them. This is a lovely board and a welcome resource.

You may also like...